Post Archives

Visitor Survey

Visitor Survey

corticosteroid

Link: Complex partial status epilepticus as a manifestation of Hashimoto’s encephalopathy

Epileptic seizures are a frequent manifestation of Hashimoto’s encephalopathy. However, status epilepticus associated with Hashimoto’s encephalopathy are not well characterized in medical literature. We described here a 16-year-old girl who presented with complex partial status epilepticus associated with elevated anti-thyroid antibodies. Ictal EEG showed lateralized high amplitude rhythmic delta waves over the right hemisphere and ictal single-photon emission computed tomography revealed regional hyperperfusion of the right parietal and temporal lobes. The patient was unresponsive to antiepileptic drug therapy but responded to intravenous steroid treatment. Screening of serum anti-thyroid antibodies for unexplained encephalopathy with epileptic seizures is suggested, as early recognition and prompt steroid treatment may lead to a favorable prognosis.

 

The full text can be found at http://www.sciencedirect.com/science/article/pii/S105913110700129X.

Copyright © 2007 British Epilepsy Association. Published by Elsevier Ltd. | by Meng-Han Tsaia, Lien-Hui Leea, Shan-Der Chena, Cheng-Hisen Lua, Ming-Tsung Chenb, Yao-Chung Chuanga,

This website is not a substitute for independent professional advice. Nothing contained in this site is intended to be used as medical advice. No articles, personal accounts, or other content are intended to be used to diagnose, treat, cure or prevent any disease, nor should it be used for therapeutic purposes or as a substitute for your own health professionals advice.

Link: Steroid-Responsive Encephalopathy Associated with Autoimmune Thyroiditis Presenting with Diffusion MR Imaging Changes

Steroid-responsive encephalopathy associated with autoimmune thyroiditis (SREAT) presents with focal or diffuse nonenhancing MR imaging abnormalities in 50% of patients with SREAT during subacute exacerbation. Vasculitic changes in biopsy studies as well as the elevation of antithyroid antibodies and CSF protein suggests an inflammatory cause. We report the case of a patient with SREAT with changes on diffusion-weighted MR imaging, which improved with corticosteroid therapy and plasmapheresis, supporting the theory of inflammatory changes in exacerbation of presumptive SREAT.

The full text of this study can be found at http://www.ajnr.org/content/29/8/1550.full.

Copyright © American Society of Neuroradiology | February 17, 2008
by C. Grommesa, C. Griffina, K.A. Downesb and A.J. Lernera

This website is not a substitute for independent professional advice. Nothing contained in this site is intended to be used as medical advice. No articles, personal accounts, or other content are intended to be used to diagnose, treat, cure or prevent any disease, nor should it be used for therapeutic purposes or as a substitute for your own health professionals advice.

Acute Disseminated Encephalomyelitis

What is Acute Disseminated Encephalomyelitis?

Acute disseminated encephalomyelitis (ADEM) is characterized by a brief but widespread attack of inflammation in the brain and spinal cord that damages myelin – the protective covering of nerve fibers.  ADEM often follows viral or bacterial infections, or less often, vaccination for measles, mumps, or rubella.  The symptoms of ADEM appear rapidly, beginning with encephalitis-like symptoms such as fever, fatigue, headache, nausea and vomiting, and in the most severe cases, seizures and coma.

– NINDS.NIH.GOV

The full text describing ADEM, it’s symptoms, and treatement can be found at http://www.ninds.nih.gov/disorders/acute_encephalomyelitis/acute_encephalomyelitis.htm.

Copyright © The National Institute of Neurological Disorders and Stroke Last updated February 14, 2014

 

Is there a tag missing? Please comment below.

This website is not a substitute for independent professional advice. Nothing contained in this site is intended to be used as medical advice. No articles, personal accounts, or other content are intended to be used to diagnose, treat, cure or prevent any disease, nor should it be used for therapeutic purposes or as a substitute for your own health professionals advice.